Wednesday, June 2, 2010

Drug Warnings

Since I got sick three years ago, I've had a lot of prescriptions for various medications that can be abused by others. 

But I recently started a trial of Adderall, intended to combat my fatigue and perhaps help me concentrate better. I was taken aback when I discovered that the generic name for Adderall, according to my pharmacy's labeling, is simply "amphetamine mixture."  Somehow, that made me think more of meth addicts than people with attention deficit disorder, its most common use. 

Adding to that, when I read the little handout from the pharmacy about what to expect from taking it there was more detail on protecting my medicine from friends and family who might try to steal it than on potential side effects. (Can I just say that I'm so hoping to be among the 11 percent of people taking it who lose weight? That's a side effect I'd love to have! :-)

Seriously, the handout from the pharmacy warned me to keep a constant check on how many pills I've taken and how many are left in the bottle because they're apparently frequently pilfered. (Or maybe people just claim they are?)

It really just kind of blew me away because I've never gotten that kind of warning on a bottle of narcotics, which I thought were more commonly abused than any other pills. 

So, the good news is the Adderall really does help me do a bit more and feel a bit less like a zombie for a few hours. I'm on a minimal dosage for the trial, and will visit my doctor next week to discuss whether some symptoms I'm having that seem worse in the past week (intense headaches, stomach and intestinal issues) are possible being exacerbated by the Adderall.

But even before I started taking the Adderall, I noticed that my sleep needs and fatigues had greatly increased. A couple months ago, Scott observed that I was coming downstairs later on weekend mornings than I previously had. And he's right. I used to try to come downstairs on weekends by 10 a.m., and then just go take a nap after lunch. These days, I'm lucky if I make it downstairs before they have lunch. On weekdays, I'm having trouble getting up for 1 p.m. doctor appointments, which used to be my prime time. It is what it is, I guess, but it's not like sleeping later is leaving me feeling more energy in late afternoon/evening when my family is home. It's just that the window of feeling less zombie-like seems to have shrunk. 

 

8 comments:

Mo said...

This is a very interesting post! My sister had been taking Ritalin for a while and it helped her somewhat just as you described. She started using a patch - Daytrona (?) this week, but it makes her very aggitated. Fatigue is my worst symptom, and I have been wanting to ask my doctor for Adderall. I will be following your blog for updates!
mo

Aviva said...

Hi Mo! So sorry to hear that the patch is giving her bad side effects! Maybe she can go back to the Ritalin?

One thing you should know about Adderall is my insurance company (and I'm better others as well) will only cover Adderall for folks with ADD or narcolepsy diagnoses. I decided to pay out of pocket ($50) to see if it was worth the effort to file an appeal with the insurance company. I figured if it wasn't going to help or I'd have bad reactions, there was no need to go through the possibly futile effort of getting the insurance company to pay for it.

Another good med for lots of people (but that many insurance companies also won't cover except for MS fatigue or narcolepsy) is Provigil. Very expensive though, and I personally had a possible allergic reaction so they made me stop taking it. The upside to Provigil is that it's new enough that you can most likely get some samples from your doc to see if it helps before you invest in it.

I *totally* empathize with you about the extreme fatigue being the worst symptom. It's way easier to cope with pain, even very bad pain, when you're not totally depleted to the point of extreme exhaustion.

Good luck, and if you try the adderall, please let me know how it works for you!!

Q said...

Hello my dear friend!
Wow - I had no idea that Adderall was such a drug of choice. But I do sort of get it with young people - I took waaaay too much NoDoze, etc. as a teen/young adult.

I'm interested in hearing how it all works out. I hope it can bring you some energy while still allowing you the rest you need.

many hugs!

Mo said...

Hi Sick Momma,

Would you share with me the doses of Adderal you are taking? My Sister was taking 5 mg 2 times a day of Ritilin and it didn't really make too much of a difference.
mo

Aviva said...

Hi Mo!

I don't know how the doses compare between Adderall and Ritalin, but I'm at 10mg of Adderall, up to twice a day. I've only taken it a second time twice, and the last time turned out to be a major mistake because I had a very sleepless night. Clearly I haven't figured out how late in the day I can take a second dose. (The pharmacist said to give myself at least six hours before bedtime, and I took it exactly six hours before bed, and, well, it's hard to know for sure if the Adderall is the reason I was sleepless, but I'm betting it was.)

Anyway, I plan to discuss the dosage with my doc to see if I can try raising it and maybe taking just a single dose.

Did your sister ask her doctor if she could take a stronger dose? My limited understanding of these kinds of medicine is that it takes some trial and error before finding the right dosage for an individual.

Aviva said...

Q,

I know what you mean! Who knew? Although I guess I'd read about high school and college students taking it because it improved their studying and had a definite difference on their test results. But still! :-)

*hug*

Mo said...

I think the doses are pretty similiar, I will pass on this info to my Sis.

Love your blog by the way. I don't know how I found you, but I'm glad I did.

mo

Aviva said...

Mo, I'm really glad you found my blog too!!! :-) I appreciate all your comments and feedback. I hope you (and your sister!) find a med that works for each of you without bad side effects! Please let me know how things go if/when you try Adderall!